Alert archive / Indiana / Freeze Warnings in 2020

Freeze Warning 7, NWS Northern Indiana

October 15, 202021 counties in Indiana; 4 counties in Michigan

NWS Northern Indiana issued this freeze warning at Oct 15, 2020, 3:57 AM EDT for 21 counties in Indiana; 4 counties in Michigan. It took effect at Oct 16, 2020, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 3:57 AM EDT (07:57 UTC)
In effect from
Oct 16, 2020, 2:00 AM EDT
Expired
Oct 16, 2020, 8:00 AM EDT
In force
6 hr
Issued by
NWS Northern Indiana
All 25 counties

Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 22 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 733 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
733 m²/s²
0-3 km storm-relative helicity
889 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this freeze warning went out at Oct 15, 1:26 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 15, 1:26 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
126 AM EDT Thu Oct 15 2020

.SYNOPSIS...
Issued at 120 AM EDT Thu Oct 15 2020

Cooler air will overspread the region today through the weekend.
There will be some scattered showers this morning across parts of
northern Indiana and southern Michigan. The rain will shift east
into northwest by midday through the early afternoon. Highs will
mainly be in the 50s. Dry weather returns for Friday and
Saturday, though it will remain cool. Lows Thursday and Friday
night will be in the lower to middle 30s with frost.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 230 PM EDT Wed Oct 14 2020

Water vapor imagery depicting short wave over northwest MN
rounding the base of upper trough associated with deep closed low
over central Canada. Latest surface analysis has associated low
pressure nearly co-located with this feature with cold front
extending back to frontal wave in western KS. Initial moisture
surge into the mid-MS valley ahead of the front will have PW
values over one inch across central Illinois this evening. This is
expected to split off into a northern component with primary
surface low in northern great lakes and southern component lagging
back with frontal wave as cold front approaches and moves through
the area Thursday. This combined with dry boundary/low levels
will provide little in the way of precip for the area...as bore
out by ensemble members continuing trend of clustering below 0.1
inches. Latest trend in deterministic models has better upper jet
dynamics supporting large scale lifting late Thursday and over our
SE CWA. All this supports previous forecast of lowering QPF and
keeping POPs in chance range...with focus toward SE CWA. Mild
conditions for tonight as modest WAA ahead of the cold front will
keep lows 50-55F while extensive cloud cover and passage of cold
front will keep highs Thursday only 55-60F.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 230 PM EDT Wed Oct 14 2020

Much colder air spills into the region in the wake of Thursday's
frontal passage. Good clustering among the global ensemble members
has low level thermal trough dropping 850mb temps 0 to -5C. This
will bring frost potential to the area Friday morning with lows in
the mid 30s and frost and possibly freezing temps Saturday
morning.

A broad upper level trough will be the prevailing feature through
much of the extended as deep closed low pivots through the Hudson
Bay. Short wave energy rotating through the base of the trough is
expected to move across the northern great lakes and into eastern
Ontario this weekend. Associated surface low will once again be
well north of the area as it lifts northeast from the upper MS
valley toward James Bay. Trailing cold front will bring precip
chances back into the area Sunday afternoon. Large model
differences resulting in extended low chance POPs from NBM
beginning of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 125 AM EDT Thu Oct 15 2020

Low level jet shifting east into northwest Ohio, along with
veering surface winds associated with frontal boundary slicing
through northern Indianan, between KSBN/KFWA to bring end of LLWS.
Focus shifts on shortwave over central Illinois to move up along
front that should lend increased shower activity, especially for
KFWA area. Continued period of post frontal MVFR ceilings with
deeper cold air advection/lowered condensation levels. However
this should mixout into VFR ceilings by early/mid afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 14, 5:20 AM EDT, 22 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
520 AM EDT Wed Oct 14 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
520 AM EDT Wed Oct 14 2020 /420 AM CDT Wed Oct 14 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Dry and windy conditions this afternoon in northern Indiana mainly
along and west of Highway 31 may bring an elevated risk of field
fires.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost and freezing temperatures are possible Thursday and Friday
nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-150930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
520 AM EDT Wed Oct 14 2020

...GALE WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous conditions for small craft are possible at times
Thursday through Sunday.

In the hours before

Local storm report, Oct 15, 12:40 AM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 AM EDT THU OCT 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND GST 5 WNW LONG BEACH        41.77N 86.94W
10/14/2020  M45 MPH          LMZ046             IN   C-MAN STATION

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 9:56 PM EDTSmall Craft AdvisoryIWX49 hr
Oct 15, 2:54 PM EDTGale WatchIWX14 hr
Oct 15, 3:57 AM EDTFrost AdvisoryIWXAllen, Defiance, Fulton, Henry, Paulding, Putnam and 2 more28 hr

Nearby

Freeze Warnings in Indiana, 2020Freeze Warnings in Michigan, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.